- Harvard Health Blog - https://www.health.harvard.edu/blog -

Can hormone therapy cause muscle loss?

Posted By Marc B. Garnick, M.D. On September 29, 2009 @ 3:25 pm In Cancer,Prostate Health,Prostate Knowledge,Q & A,Treatments | Comments Disabled

I am currently undergoing hormone therapy with leuprolide (Lupron) injections to shrink an enlarged prostate. I believe I’ve noticed some muscle loss. Is this possible?

Marc Garnick, M.D., Editor in Chief of Harvard Medical School’s Annual Report on Prostate Diseases, says:

Muscle loss (and an increase in body fat) is a common side effect of hormone therapy. Hormones tamp down the production of testosterone, a male hormone that plays a role in developing and maintaining muscle mass. (Hormone therapy can also lead to bone loss, so be sure your doctor is on the lookout for osteoporosis.) I recommend regular exercise to my patients, as it may help stave off muscle and bone loss and limit changes in body composition. One thing to look forward to: these side effects will gradually diminish when you stop hormone therapy.

SOURCE: Amory JK, Wang C, Swerdloff RS, et al. The effect of 5-Alpha-Reductase Inhibition with Dutasteride and Finasteride on Semen Parameters and Serum Hormone in Healthy Men. Journal of Clinical Endocrinology and Metabolism 2007;92:1659–65. PMID: 17299062.

Originally published April 2009; last reviewed March 22, 2011.


Article printed from Harvard Health Blog: https://www.health.harvard.edu/blog

URL to article: https://www.health.harvard.edu/blog/can-hormone-therapy-cause-muscle-loss-20090929106

Copyright © 2017 Harvard Health Publishing Blog. All rights reserved.